Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 317, NWS Dodge City, KS

August 24, 2019Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2019, 5:30 PM CDT for Morton County, Stanton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 5:30 PM CDT (22:30 UTC)
Expired
Aug 24, 2019, 6:30 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS53 KDDC 242230
SVRDDC
KSC129-187-242330-
/O.NEW.KDDC.SV.W.0317.190824T2230Z-190824T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
530 PM CDT Sat Aug 24 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 630 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located near The Saunders
  Elevator, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Johnson City, Manter, Richfield and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3762 10204 3769 10188 3774 10159 3774 10158
      3722 10159 3733 10204
TIME...MOT...LOC 2230Z 265DEG 29KT 3745 10212 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
1 follow-up statement
738 
WWUS53 KDDC 242250
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT Sat Aug 24 2019

KSC129-187-242330-
/O.CON.KDDC.SV.W.0317.000000T0000Z-190824T2330Z/
Morton KS-Stanton KS-
550 PM CDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MORTON AND STANTON COUNTIES...

At 549 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 10203 3769 10188 3774 10159 3774 10158
      3728 10160 3739 10203
TIME...MOT...LOC 2249Z 253DEG 24KT 3750 10198 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:04 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 24, 2:04 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
204 PM CDT Sat Aug 24 2019

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Sunday)
Issued at 153 PM CDT Sat Aug 24 2019

Convection developing across northern Kansas still looks likely
this afternoon ahead of a approaching 400mb PV anomaly and where
the better moisture and instability will be preset during the mid
to late day. This area of developing afternoon storms will move
southeast overnight across western and central Kansas as the
upper level wave moves along the mid level baroclinic zone. At
this time the CAMS seem to agree that this developing cluster of
storms will march south along and east of highway 283 during the
overnight hours. At this time am little concerned that this may
be a little too far east given the instability axis and 10-14c
700mb temperature gradient from the RAP earlier this afternoon.
Have therefore favored the highs chance along and east of HWY 283
but also will be keeping some higher pops going further west, just
in case.

CAMS also seem to be in decent agreement with the timing of this
event with a few isolated to widely scattered late day/evening
storms followed by the main cluster of thunderstorms after sunset.
Given the instability and shear late day/early evening these
isolated/widely scattered storms will be capable of producing
large hail (+2 inches) along with strong gusty winds. The threat
of severe weather will then shift to strong winds and heavy
rainfall after sunset as the main cluster of storms overnight
pass. Rainfall rates of 1 to 2 inches an hour possible which may
lead to some localized flash flooding.

The bulk of the overnight convection will be tapering off east of
a Larned to Coldwater line early Sunday morning as an upper level
trough moves into Central Kansas. Subsidence behind this upper
level trough will also bring clearing skies from west to east.
Based on clear skies and 850mb temperatures at 00z Monday the
highs Sunday afternoon are expected to comb back into the 90s
across much of southwest Kansas. Highs only in the 80s are
expected where the clouds will clear out last and that will be
east of a Dighton to Dodge City line.

.LONG TERM...(Sunday night through Saturday)
Issued at 153 PM CDT Sat Aug 24 2019

An upper level trough embedded in a northwest flow will move
across the northern plains late Sunday night/early Monday. As this
upper level system moves east into the Western Great Lakes Region
late Monday a surface cold front will move across southwest
Kansas. Exact timing of this frontal passage is still somewhat
unclear but ahead of this cold front the highs on Monday will be
in the lower 90s while north of this boundary some cooler 80 to 85
degree high temperatures will be possible.

A few scattered thunderstorms will also be possible late day
along this cold front. If the models are correct with the frontal
position by late Monday, then the area most favorable for these
storms will be near the Oklahoma border and across south central
Kansas.

This cool down early next week may be around for several days
given that both the GFS and ECMWF agree with another upper level
trough moving across the Northern Plains Tuesday which will bring
a reinforcement of cooler air into the Central Plains. Along will
the cooler temperatures continuing mid to late week there will
also be a chance for scattered rain showers or thunderstorms mid
to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Aug 24 2019

Low clouds from earlier this morning were slow to erode as of 17z
today. Based on the latest satellite and BUFR soundings will
continue to favor improving conditions this afternoon but delay
VFR ceilings in the Dodge City until after 19z and Hays until
after 21z Saturday. The focus then shifts to a cluster of strong
to severe thunderstorms that will be crossing the Hays and Dodge
City areas during the overnight hours. CAMS seem to be in better
agreement with the timing and location of these storms and move
these storms across the Hays area between 01z and 05z Sunday.
These storms will then cross, or be near, the Dodge City area
between 04z and 07z Sunday. Isolated thunderstorms will be
possible at Garden City and Liberal between 23z Saturday and 03z
Sunday but the coverage of these storms will be limited. Strong
winds and very heavy rainfall and at least MVFR conditions will
accompany these storms. Following these storms it appears that
stratus will once again be an issue with IFR ceilings becoming
possible mainly in the Hays and near/east of Dodge City early
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  64  89  67 /  10  70  10  10
GCK  86  64  91  64 /  10  30  10   0
EHA  93  63  95  66 /  20  20  10   0
LBL  91  66  94  66 /  10  20  10   0
HYS  77  64  83  67 /  30  90  10  10
P28  84  67  85  69 /  10  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ030-031-043>046-
064>066-078>081-088>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 24, 3:14 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Sat Aug 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The possibility of discrete supercells and a line of storms are
possible tonight. The supercell thunderstorms will have the
potential for hail 2 inch in diameter or greater, thunderstorm
wind gusts to 60 mph, and isolated tornadoes. The storms in the
line will have mainly a thunderstorm wind gust threat of 60 mph or
greater. Flash flooding will be possible especially in areas that
have already saturated ground from previous rains as an additional
1 to 2 inches will be possible from tonight's storms.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

No widespread hazardous weather is expected.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSpecial Weather StatementDDCBarber55 min
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
Aug 23, 7:32 PM CDTAreal Flood WarningDDCFinney, Kearny3 hr
Aug 23, 7:48 PM CDTAreal Flood WarningDDCMeade, Seward6 hr
Aug 23, 8:04 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 23, 8:08 PM CDTSpecial Weather StatementDDCGrant, Stevens52 min
Aug 23, 8:49 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens41 min
Aug 23, 9:02 PM CDTAreal Flood WarningDDCGrant, Haskell6 hr
Aug 23, 9:40 PM CDTSpecial Weather StatementDDCLane50 min
Aug 23, 10:24 PM CDTSpecial Weather StatementDDCGray51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.